Do you suffer with a hacking, non-stop cough that arrives out of nowhere and lingers for months ? leaving you breathless and unable to speak… lasting for months?
Is it an allergy, bronchitis, emphysema, asthma? Or worse: chronic obstructive pulmonary disease (COPD) ? a collection of lung diseases including chronic bronchitis, emphysema and chronic obstructive airways disease.
It turns out that your agonizing coughing fits may be a side effect of one of the most common blood pressure drugs on the market.
Coughing up the truth
I’m talking about ACE inhibitors, like Lisinopril, prescribed to millions of people worldwide. The truth is, many people who are taking these blood pressure drugs describe excruciating cough “spasms”, leaving them choking and gasping for air. In fact, it is estimated that 35 per cent of people who take ACE inhibitors experience a nagging cough.
The interesting thing is that the reason ACE inhibitors cause coughing fits in some people, and not others, appears to be connected to how well your kidneys are functioning.
ACE inhibitors affect the way your kidneys filter toxins out of your blood. And when your kidneys aren’t 100 per cent effective, it’s possible for toxic levels of by-products from these drugs, called kinins, to accumulate in your bloodstream.
These kinins can then become lodged in your bronchial tubes, resulting in a recurring nagging cough.
The real kicker is that because a chronic cough can be caused by many different conditions, many of these patients suffer for months ? getting treated for a whole catalogue of respiratory conditions ? before their doctors finally start to join the dots.
That means having to take additional risky medications, like steroid drugs, when their problems are all a result of taking ACE-inhibitors.
It can take up to several months to lose the cough once you stop taking your ACE inhibitors. But even when doctors warn patients about the coughing risks linked to the drugs, they may downplay the seriousness of the problem.
So if you’re taking an ACE inhibitor and are suffering from a nagging, constant cough, talk to your doctor about changing your drugs but make sure it’s not just another ACE inhibitor.
Or better yet, see if you can get off of blood pressure drugs entirely. Sometimes simple lifestyle changes can be all it takes to get your blood pressure under control ? without risking the cough from hell or any other terrible side effects.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Why do so many doctors ignore obvious drug side effects?” The People’s Pharmacy, May 14, 2015, peoplespharmacy.com